Alert archive / Indiana / Tornado Warnings in 2019

Tornado Warning 2, NWS Chicago, IL

March 14, 2019Porter County, Indiana

NWS Chicago, IL issued this tornado warning at Mar 14, 2019, 2:19 PM CDT for Porter County, Indiana. It was in force for 14 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 14, 2019, 2:19 PM CDT (19:19 UTC)
Expired
Mar 14, 2019, 2:33 PM CDT
In force
14 min
Issued by
NWS Chicago, IL
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Porter County, IN

The radar

The Chicago radar (KLOT), 91 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Mar 14, 2:21 PM CDTHAIL 14 N Kouts, INESTIMATED 60 MPH WINDS.
Mar 14, 2:28 PM CDTHAIL 0.75 Se Valparaiso, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 14, 12:24 PM CDTTornado WatchSPC2 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 7.3 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2019-03-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 86 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2019-03-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
86 J/kg
Mixed-layer CIN
-267 J/kg
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

721 
WFUS53 KLOT 141919
TORLOT
INC127-141945-
/O.NEW.KLOT.TO.W.0002.190314T1919Z-190314T1945Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Chicago/Romeoville Il
219 PM CDT THU MAR 14 2019

The National Weather Service in Chicago has issued a

* Tornado Warning for...
  Southern Porter County in northwestern Indiana...

* Until 245 PM CDT
    
* At 219 PM CDT, a severe thunderstorm capable of producing a tornado
  was located over Kouts, or near Boone Grove, moving northeast at 55
  mph.

  HAZARD...Tornado and ping pong ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* This dangerous storm will be near...
  Valparaiso around 325 PM EDT. 
  Kvpz around 330 PM EDT. 

This includes...  Valparaiso University and Porter County
Fairgrounds.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 4127 8707 4129 8713 4134 8719 4156 8693
      4134 8693
TIME...MOT...LOC 1919Z 231DEG 48KT 4133 8707 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

FRIEDLEIN
2 follow-up statements
290 
WWUS53 KLOT 141927
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville Il
227 PM CDT THU MAR 14 2019

INC127-141945-
/O.CON.KLOT.TO.W.0002.000000T0000Z-190314T1945Z/
Porter IN-
227 PM CDT THU MAR 14 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 245 PM CDT FOR
EASTERN PORTER COUNTY...
    
At 226 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Malden, moving northeast at 55 mph.

HAZARD...Tornado and ping pong ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
eastern Porter County southeast and east of Valparaiso.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If a tornado or other severe weather is spotted, report it to the
National Weather Service or your local nearest law enforcement agency
who will send your report. This act may save lives of others in the
path of dangerous weather.

&&

LAT...LON 4130 8701 4142 8706 4154 8693 4134 8693
TIME...MOT...LOC 1926Z 229DEG 49KT 4140 8697 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

FRIEDLEIN
681 
WWUS53 KLOT 141933
SVSLOT

Severe Weather Statement
National Weather Service Chicago/Romeoville Il
233 PM CDT THU MAR 14 2019

INC127-141943-
/O.CAN.KLOT.TO.W.0002.000000T0000Z-190314T1945Z/
Porter IN-
233 PM CDT THU MAR 14 2019

...THE TORNADO WARNING FOR SOUTHEASTERN PORTER COUNTY IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore the warning has been cancelled.  However gusty winds are
likely through the afternoon.

A tornado watch remains in effect until 500 PM CDT for northwestern
Indiana.

LAT...LON 4130 8701 4142 8706 4154 8693 4134 8693
TIME...MOT...LOC 1932Z 231DEG 48KT 4146 8687 

$$

FRIEDLEIN

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this tornado warning went out at Mar 14, 12:50 PM CDT, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 14, 12:50 PM CDT, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
1250 PM CDT Thu Mar 14 2019

.MESOSCALE DISCUSSION...
1031 AM CDT

Arcs of scattered storms should increase in coverage through
noon, especially along and east of I-55. More showers and possible
storms are likely just ahead of the cold front to push across the
area from noon to 3 pm. So in other words, sort of messy with
multiple rounds of very fast moving storms especially along/east
of I-55, but the primary message continues with a few hour window
of a strong to isolated severe weather threat.

The surface cold front is pushing over western Illinois as of
1015 a.m., with a gusty warm sector in advance. Some areas of
clearing have helped with warming too, and low 60s should move
into the southern forecast area by 11 a.m., with dew points near
60 by noon. A couple small arcs/clusters of convection have
developed in the warm sector as a mid-level jet over 100 kt
overrides this area. We should continue to see an increase in
coverage, as evidenced on visible satellite trends in upstream
central Illinois, and in updraft intensity. Low-level CAPE has
stair-stepped northward into the southern CWA, and should peak
12-1 pm around 700-800 J/kg using modified RAP soundings, which is
impressive with these dynamics. It's this area east of I-55 with
more of a backed 160-170 degree gusty wind that if the
shear/instability balance is enough, there will be a brief tornado
concern through 1 pm or so...and we have seen some brief storm
structure so far that hints at that too. The less worked over any
areas are in the 1-2 hours in advance the better chances of this
slight risk, and that may be more so east of I-57. Of course
there is an isolated 60+ mph wind threat as well given the
dynamics.

Confidence in strong storms is high but on reaching severe limits
in this area is somewhat low, as the warm sector there had
earlier rain and fairly frequent clouds...so the question is still
will instability reach to a point for deeper updrafts to support
better storm structure.

Further to the southwest with storms developing along the front
north of St. Louis, we are expecting to see more convective
updrafts develop northward as the front pushes into our area.
These will have an isolated 60+ mph threat given the dry air
starting to undercut them and the strong synoptic winds along and
immediately behind the front. The severe threat should end from
west to east fairly quickly between 1-3 p.m. However, the synoptic
winds will then surge, especially in the few hours after the
front, and 45-55 mph southwest gusts are forecast with high
confidence.

MTF

&&

.SHORT TERM...
250 AM CDT

Today through Friday...

Forecast concerns in the short term include shower/thunderstorm
trends and timing today, the degree of severe thunderstorm threat
along/ahead of the occluded front, and strong synoptic wind field.
Areas of north central/far northern IL have likely seen their
heaviest rainfall already, though in agreement with MKX will
maintain flood watch across our far northern counties with some
additional rain possible today.

Early morning GOES water vapor imagery depicts deep upper low
over the mid-Missouri Valley near Omaha. Surface low pressure was
located directly beneath the stacked system, with a cold front
arcing from western Iowa southward through Missouri and into the
Arklatex region. The now filling surface low will lift northeast
into the northern Great Lakes region by this evening, with the
occluding cold front pushing across the forecast area during the
midday and early afternoon hours. Rain and a few embedded
thunderstorms, within the warm/moist conveyor wrapping into the
eastern portion of the system, have largely moved east of the
forecast area early this morning, with much of the cwa beneath the
synoptic scale dry slot noted in satellite imagery. However,
models are in good agreement in developing additional
showers/embedded thunderstorms across especially the eastern
portion of the cwa again by mid-late morning, in association with
a strong jet steak wrapping around the southeastern periphery of
the large scale trough.

Concern for severe weather then grows from late morning into
early afternoon, as the surface occluded cold frontal boundary
moves into the area. Questions exist with effects of any morning
activity on destabilization ahead of the front, and models do show
some differences in how quickly near-surface destabilization
occurs. Even the slower guidance shows generally good support in
the potential for at least scattered thunderstorms to become
rooted in/near the boundary layer by midday/early afternoon.
Strong unidirectional wind fields will provide more than ample
shear for organized severe storms, with damaging winds and an
isolated tornado threat for our far eastern counties. New SPC day
1 outlook includes the eastern half of the cwa. Threat should move
east of the cwa by late afternoon. As over the past several days,
current forecast soundings continue to depict strong
environmental wind profiles this afternoon and early evening.
Morning rain or convection may delay onset of the strongest winds
until this afternoon, but plan no changes to the mid-morning start
to the wind advisory.

As for temps today, we're starting out in the low-mid 40s in most
spots this morning. While cloud cover and additional
rain/convection may complicate things, guidance maintains 925 mb
temps of +12C or better through early afternoon especially across
the eastern parts of the cwa. With deep mixing developing,
continue to favor the warmer look of MAV guidance numbers, as well
as raw model surface temps which point to an axis of 65-70 degree
temps across our southeast, and likely brief low-60s in the west
before readings fall later this afternoon.

Vort associated with upper low lifts northeast across the area
late today and tonight, with a secondary surface trough. This, and
additional short wave energy which propagates into the trough
Friday will keep the potential for some lighter rain or rain/snow
showers across the region overnight into Friday morning. Blustery
and cooler conditions can be expected, with persistent low level
cold advection limiting highs to around 40 degrees.

Ratzer

&&

.LONG TERM...

Friday night through Thursday...

309 AM...No forecast concerns through the period. A large area of
high pressure will move across the region Saturday. A weak trough
may move across the northern lakes Sunday with possibly a few
flurries Sunday morning but stayed dry. Another large high will
build across the region Monday and shift east Tuesday allowing
southerly flow and a return to more seasonal temperatures. Another
weak trough is possible Tuesday night into Wednesday and previous
models runs had been generating some weak qpf but current runs
are dry and maintained a dry forecast. Winds quickly swing back
around southerly with another mild day on Thursday with the models
in fair agreement of a cold front pushing south Thursday night or
Friday as high pressure builds across the northern lakes. cms

&&

.AVIATION...
For the 18Z TAFs...

Main concerns in the near term are wind speeds and directions into
early afternoon along with a line of thunderstorms moving through.
To this point winds have been somewhat underperforming relative to
the forecast, so adjusted current conditions down a bit with a
gradual increase through the afternoon. Directions also should be
trending more west of south this afternoon, but not all the way
around to WSW until tomorrow morning.

Thunderstorms are moving quickly through the area and probably
will clear the terminals sometime in the 19-20z window, maybe just
a bit after 19z. Additional showers are possible later this
afternoon but thunderstorm chances look lower. Another chance
comes tomorrow morning, perhaps with a mix of rain and snow
initially.

Lenning

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010-ILZ011
     until 3 PM Thursday.

     Wind Advisory...ILZ011-ILZ012-ILZ013-ILZ014-ILZ019-ILZ020-ILZ021-
     ILZ022-ILZ023-ILZ032-ILZ033-ILZ039 until 10 PM Thursday.

     Wind Advisory...ILZ003-ILZ004-ILZ005-ILZ006-ILZ008-ILZ010 until
     7 PM Thursday.

IN...Wind Advisory...INZ001-INZ002-INZ010-INZ011-INZ019 until 10 PM
     Thursday.

LM...Gale Warning...nearshore waters until
     10 PM Thursday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Mar 14, 12:24 PM CDT, 1 hour 55 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
1224 PM CDT Thu Mar 14 2019

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
151730-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
1224 PM CDT Thu Mar 14 2019 /124 PM EDT Thu Mar 14 2019/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Limited Thunderstorm Risk...with an associated:
     Elevated Tornado risk.
     Elevated hail risk...up to quarter size.
     Elevated damaging wind risk...up to 60 mph.
  Limited Flooding Risk.
  Elevated Non thunderstorm wind Risk.

DISCUSSION...

Scattered severe thunderstorms are expected ahead of a strong
cold front. There is a risk for tornadoes, damaging winds and hail
with the most intense thunderstorms, with the higher threat over
the Chicago metro along and east of Interstate 55. The severe
risk will quickly end with a cold front passage from 1pm to 4pm
west to east. Behind the cold front, strong southwest winds
gusting up to 45 to 55 mph are likely through sunset.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

  No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

  Spotters are needed through about 3 pm CDT.

GENERAL STORM MOTION OF THE DAY:

  Moving toward the northeast at 60 to 70 mph.

LMZ740>745-151730-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
1224 PM CDT Thu Mar 14 2019

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Gale force winds and or very hazardous waves.
  Limited Thunderstorm Risk...with an associated:
  Elevated Waterspout Risk.
  Elevated hail risk...up to quarter size.
  Elevated thunderstorm wind gust risk...up to 50 knots.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Friday...
  Hazardous conditions for small craft are likely.

RC

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Local storm report, Mar 14, 1:54 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
154 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0152 PM     HAIL             1 SSW MUNSTER           41.53N 87.51W
03/14/2019  E0.25 INCH       LAKE               IN   TRAINED SPOTTER

&&

ACS
Local storm report, Mar 14, 1:58 PM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
158 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             HAMMOND                 41.58N 87.50W
03/14/2019  E1.00 INCH       LAKE               IN   PUBLIC

            ESTIMATED 60 MPH WINDS TOO.

&&

ACS
Local storm report, Mar 14, 2:00 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
200 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0153 PM     HAIL             4 SW LOWELL             41.25N 87.46W
03/14/2019  E1.00 INCH       LAKE               IN   TRAINED SPOTTER

&&

ACS
Local storm report, Mar 14, 2:01 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
201 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             DYER                    41.50N 87.51W
03/14/2019  E1.00 INCH       LAKE               IN   TRAINED SPOTTER

&&

ACS
Local storm report, Mar 14, 2:02 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
202 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 PM     HAIL             DYER                    41.50N 87.51W
03/14/2019  E1.50 INCH       LAKE               IN   TRAINED SPOTTER

            CORRECTS PREVIOUS HAIL REPORT FROM DYER.

&&

ACS
Local storm report, Mar 14, 2:13 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
213 PM CDT THU MAR 14 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0151 PM     TSTM WND DMG     2 SSE LOWELL            41.27N 87.41W
03/14/2019                   LAKE               IN   AMATEUR RADIO

            FUNNEL CLOUD WAS REPORTED. SEVEN POWER LINES
            DOWN, AS WELL AS SEVERAL PINE TREES WHICH
            ARE 30-40 FEET TALL AND 1-2 FT IN DIAMETER.
            LIGHT ROOF DAMAGE TO A BARN AND FARMHOUSE.
            DAMAGE PATH APPEARS TO BE AROUND 250 YARDS.
            POSSIBLE TORNADO DAMAGE.

&&

ACS

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 14, 1:35 PM CDTSevere Thunderstorm WarningLOTLake25 min
Mar 14, 1:38 PM CDTSevere Thunderstorm WarningLOTLake41 min
Mar 14, 1:48 PM CDTSevere Thunderstorm WarningLOTJasper, Lake, Newton, Porter42 min
Mar 14, 2:12 PM CDTSevere Thunderstorm WarningLOTPorter24 min

Nearby

Tornado Warnings in Indiana, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.